MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Back to Search Results |
| Model Number |
PED2-475-14 |
| Medical Device Problem Code |
Activation Failure (3270)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
03/17/2025
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Event or Problem Description
It was reported that during a neurovascular flow diversion procedure involving a pipeline embolization device, the distal end of the device would not open after more than 50% had been deployed.The patient had a medical history of a gastric polyp and was undergoing treatment for an unruptured, saccular aneurysm located in the right supraclinoid segment, with severe vessel tortuosity noted.The max diameter was 11.17mm and the neck diameter was 6.5mm.The distal landing zone was 3.59mm and the proximal landing zone was 4.30mm.Upon the initial steps of exposing the distal end of the pipeline in m1 artery, he pushedthe delivery wire and the retracted the microcatheter but couldn¿t get the distal end to open as they kept unsheathing to get the body open it still would not open the distal end.There was plenty of room in the straight m1 segment and it was expected to open without issue.Continued to push wire and a llowed the body to open all the way to the terminus.Then resheathed the device and tried another time and would not open.Dual antiplatelet treatment was administered with a platelet reactivity unit level of 173.The device was prepared and delivered through a phenom 27 150cm microcatheter.The device was resheathed and removed from the patient.The devices were prepared as per instructions for use (ifu).The catheter was flushed as per ifu.A different size device and microcatheter were used, resulting in successful deployment and aneurysm occlusion.No patient complications have been reported as a result of this event.Ancillary devices: phenom 27 lot# 228199696.
Additional Manufacturer Narrative
Event or Problem Description
After the first device did not open it was the physician was not comfortable with continuing so we got another same size device with the same lot# and had the same exact issue.
Additional Manufacturer Narrative
H3: product analysis ¿ as found condition: the pipeline flex shield was returned inside the inner pouch, biohazard bag, and a shipping box.¿ visual inspection/damage location details: the distal and proximal dps restraints were intact.The dps sleeves were found intact with no signs of damage.The distal hypotube and ptfe shrink tubing were intact, with no signs of elongation.The braid's distal and proximal ends were opened and frayed.No bends were found with the pushwire.No defects were found with the tip coil, distal marker, re-sheathing marker, re-sheathing pad, or proximal bumper.No other anomalies were observed.¿ testing/analysis: n/a ¿ conclusion: based on the returned device, the customer report of "failure to open at the distal end" was not confirmed, as the braid's distal and proximal ends were opened and frayed.The cause of the failure to open could not be determined.Possible causes of failure to open include vessel tortuosity, a damaged braid or deployment of the braid in the vessel bend.The customer indicated that the braid was not positioned in a vessel bend, which rules it out as a potential cause.It is possible that the severe vessel tortuosity and a damaged braid may have contributed to the failure to open.Damage to the braid can occur due to resheathing more than 2 times, over-manipulation, deployment technique, advancing or retracting the delivery wire against resistance, or deploying/resheathing the braid against resistance.However, the cause of the braid damage could not be determined.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.